Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Could have sworn

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:34 AM in New Member Introductions
I thought I joined this forum some time ago, but perhaps there was a member wipe or change of forum provider which caused my profile and posts to go away. I'm not really concerned, as signing up again was not really a problem.

My name is Matt. I am 33 years old with degenerative disk disease and herniated disks in T4 to T8. I suspect tomorrows MRI (Tuesday, Aug 8, 2009) will show the problem has worsened, if the pain spreading lower on my back is any indication.

I was in a car accident on July 9, 2003. I remember the clock on my car dash said it was 6:57 in the morning and I was on my way to physical training. We were probably going to run six miles, but instead I got to go to the hospital strapped to a board in a c-spine. They released me and I was later diagnosed from a Navy Doc with an upper thoracic sprain.
Over the next couple of years, the pain got steadily worse, but the treatment stayed the same. I was honorably discharged from the USMC in mid 2005 and still had back pain. A civilian doctor (as opposed to VA docs now) was the one noticing a lack of curvature in my upper spine. She also sent me for my first MRI for my back.

The MRI reading showed DDD in the T4 to T8 region with multiple "mild" disk herniation through the same area. At that point, referrals were made, and each one told me the same thing. Treat the pain, because I'll have it for the rest of my life. Surgery is not an option because the risks far outweighed the benefits (I recognized this, though the docs said it would not be good. They would have to crack my sternum, deflate a lung, move the lung, my heart and a major artery over just to see the spot to work on it). The area for an injection (I don't know what kind) was so reduced in my back, the specialists I went to said it would be risky as well. A misplaced needle could do anything from cause scar tissue to paralysis.

After a second opinion, I was placed on percocet and morphine with muscle relaxers to help control the spasms. I was on the morphine for almost three years straight, taking 4 to 5 percocets a day for break through, while usually taking 90mg of morphine a day (3 tabs @ 30mg). I say usually because sometimes I squeezed in an extra tab on really bad pain days.

When I recently lost my insurance, I went back to the VA to take care of my back pain. This started a big deal, because apparently the VA doesn't like vets to be on such doses of morphine, especially ones as young as me. They took me off the percocet cold turkey. A three week taper off the Morphine was all they would provide. I was put on Gabapentin in a gradually increasing dose until the dose I am taking now, 2 a day. I am not sure the mg right now.

Current status:
I am three days off the morphine. I have been true to the wishes of the VA and have followed the taper program without cheating. My body is alive with pain, as all my other problems the pain meds were covering up are now very active. I feel like I have electric wires attached to some of my joints as I twitch involuntarily. My back sings like never before. I am on Prozac for the "clinical depression". I guess when I told the docs I found no joy in anything I do, some flags went up somewhere. I take Advil to the maximum the bottle will allow. I occasionally take acetimetaphin on top of it to try to help with the pain. They don't even take the edge off.
My friends whom are paramedics and EMT's are worried about me, justifiably so I guess. It is funny, my friends seem to care more than my family, as my brother told me yesterday to "get over it and just grow up". He says he's been through withdrawal symptoms "cold turkey" and he had a shoulder issue which gave him "chronic pain" for a few years. I wanted to slug him. I didn't, sad to say.

Anyway. That's my story. I guess its a work in progress. The only goal I have is the cessation of pain in my life. Perhaps the reduction of pain so I can function would be nice too. I'd prefer without the narcotics, as I like to be clear headed, but right now I would trade lucidity for relief. I am not going to take any narcotics now I am off my three week taper (today is the third day).

Well, I'm here, hurting, and very depressed about it all. I really don't know what to do, so I'm just doing what the VA tells me I should be doing.

See you in the forums,
AKA Joren



  • first off thank you for your service to our country.
    your problem is a challenging one to solve. i am lying down now trying to come up with ideas.
    with regards to drugs i wonder if adding cymbalta would help. or even substituting it for the prozac. it is an anti depressant that works differently in that it helps nerve pain. check with your dr.
    two 600 mg of gabapentin isnt much. i believe you can go as high as 3600 mg per day. check with dr. if gabapentin doesnt work another drug in the same family called lyrica may help.
    finally you could ask about the spinal cord stimulator that gives ellectrical current which can ease pain. it would be inserted above your thoracic injury.
    in the mean time dont give up on surgery. i believe there are minimaly invasive techniques to insert rods and screws into the posterior of your spine to add stability. dont give up. i'm sure modern meicine will solve your problem.
    by the way can you get 2nd opinion from another va hospital...good luck to you joren...pete

  • Welcome to Spine Health! Let's hope this time your profile will stay on.

    I am sorry you are having such a difficult time. The VA has a pretty good reputation for treating people (at least our local VA) but then every case is different, and the various VAs may have strategies that are not the same. See if you could find a good physician/psychiatrist there you can trust, and try to establish a good working relationship. It is too bad your family is not overly supportive, but then people who never had been in our shoes often don't understand our issues. At least on this forum you will find emotional support, often coupled with good advise.

    Take care and keep posting,

  • I'm sorry you're going through this miserable process. Good thing you didn't hit your family member, you probably would have just made your back hurt more! :)

    I don't have much to say but I hope you can get another opinion, there's got to be a way to get relief. I know all VA's are different, and it's a coin toss sometimes on what doc you will get(my father is a VA patient, just when he gets used to one doc that doc leaves and he gets a new one.) But surely someone can offer you some relief.

    In the meantime, here on SH we can offer friendship and support. Check out chat some evening if you'd like to chat with folks who like to joke around.
  • First and foremost, thank you for your service to our great country. It irritates the heck out of me that our veterans don't get the very best care available.

    Withdrawals are awful. I have a son who is a vet and was given only 3 days to withdraw as well from pain medicine. He was so miserable. All your twitching is part of that. I can't believe they made you quit the Percocet cold turkey. That's torture!

    I hope you can get the support and advice you need here.

    Best wishes to you,

  • hi and welcome to the forum! :H we are here to offer you support and answer what questions we can. thank you so much for your service to our country.. :D i hope you find some pain relief soon... =D> good luck and keep us posted! Jenny :)

  • I remember your post. Not sure what happened to it.

    But I am glad you found us again! And - to echo everyone else: Thank you for your service! My dad was a gunners mate in WW2, so I am partial to vets.

    Hope you have a great day!
Sign In or Register to comment.